CHARLOTTE, N.C. (WBTV) – A Charlotte father says his 6-year-old son was mistakenly given a double dose of the COVID-19 booster shot. He says it happened on Monday, June 13 at Teen Health Connection through Atrium Health in the Cotswold area.
Ryan Shell and his wife took him there because they say his Atrium Health pediatrician did not have the booster in his office. Teen Health Center is catered toward young people and is also affiliated with Atrium, so they figured it was the next best option.
They thought everything went well until the phone rang the day after his appointment.
“My wife received a phone call basically saying we apologize, but your son that came in, along with all of the other children from what we were told that came in Monday, received a double dose because the person administering the shot did not know they were supposed to dilute it,” Shell said.
He and his wife were extremely concerned and wanting answers they say the person on the phone was not giving them.
“The system, Teen Health Connection, whoever should’ve stepped back and said you know what for all the children that this impacted, here’s a doctor you can call right now,” he said.
WBTV asked Atrium Health how this happened and how many children were impacted.
A spokesperson did not answer those questions, but sent the following statement:
“Atrium Health Levine Children’s encourages families with eligible children to receive the COVID-19 vaccine series, including the booster, as the best way to keep children and their families safe. In the unlikely occasion in which a child receives an incorrect dosage of the vaccine, our care teams follow the guidelines developed by the CDC. There is no data to show that an incorrect dosage of the COVID-19 vaccine negatively impacts a child. Parents are encouraged to speak with their pediatrician should they have questions specific to their child’s experience with the vaccination process.”
Those CDC guidelines say if the shot was not diluted, it should not be repeated. They also say the event must be reported to VAERS, the Vaccine Adverse Event Reporting System.
WBTV also reached out to the North Carolina Department of Health and Human Services.
A spokesperson said “NCDHHS is not aware of the situation and will work with Atrium Health.”
NCDHHS also shared the following information:
- Providers should follow the below steps for all COVID-19 vaccine administration errors:
NCDHHS takes all vendor or vaccination site complaints and reports very seriously and works to address them immediately. We recommend that parents and caregivers of all children receiving COVID vaccine register for V-Safe, which provides personalized and confidential health check-ins via text messages and web surveys. This lets you quickly and easily share with CDC how the vaccinated individual is feeling after COVID-19 vaccination. It also helps CDC monitor the safety of COVID-19 vaccines in near real time. In addition, parents can report adverse events or concerning side effects to VAERS via online form or downloadable PDF.
“The medical professionals are doing their job, mistakes happen,” Shell said. “I just don’t want mistakes happening with my child.”
Shell says he and his wife still strongly believe in the importance of vaccines for adults and children, but he will have a heightened sense of awareness moving forward.
“The next time someone is going to stick something in my arm I’m going to say how do I know that’s the right dose?” he said. “And I’m going to get educated and have them show it to me right then and there.”
Copyright 2022 WBTV. All rights reserved.